Withdrawing from Suboxone

A Question:
Hi I really need some help, ive been taking suboxone for a while now, I started on 8ml but alot a day. Then once a day then 4ml a day, now im taking 2ml a day. I would like to stop taking it now and ive been on 2ml for about a month now. I just want to know what im in for, I tried not taking it one day and it seemed like I was major upset and I couldnt sleep, thrashing like kickin herion. I would like to know how long that will last. it seems like the less you take the worse it is.
thanks
debbi
My Response:
I’m not sure exactly what the first sentence is supposed to say, but you are experiencing typical symptoms of withdrawal from Suboxone.  Remember that the dose-response ‘curve’ is actually flat at higher doses, and that there is a ‘ceiling effect’ to the dose.  As a person lowers their daily dose from 16 to 8 to 4 mg, he/she has very little withdrawal.  The reason is the flat part of the curve (flat part of the curve?  Hmmm…), in that the maximum opiate effect is reached beyond a dose of 4 mg or so.  Higher doses have the same effect as lower doses, so there is no change in tolerance between them, and no significant withdrawal during that part of a taper. NOTE– there is a significant psychological-based withdrawal in some people during this part of a taper, meaning that if a person expects withdrawal he/she will generally have withdrawal– even in the absence of a true reduction in dose.
When you get to that last 2-4 mg or so, you will be reducing the opiate effect as you lower the dose.  There are essentially two ways to do this last part– fast or slow.  You can just stop the Suboxone– the withdrawal will be over in about a week.  Or you can continue to taper very, very slowly– make a change in the dose no sooner than every two weeks.  Go from 8 to 6, to 4 mg, then try to take smaller and smaller doses each week.  If it were me I would prefer to take a bunch of clonidine and just do it… but to each his/her own.
There is a very strong psychological component to all opiate withdrawal;  people who have had real bad withdrawals tend to have bad withdrawal from Suboxone;  those who have not had bad withdrawal experiences tend to have mild withdrawal.  Not sure exactly why– I assume because the symptoms get ‘learned’ by the brain, just as other information gets learned.
Take clonidine at night if you can;  immodium is also a real good idea as it will reduce the abdominal cramps.  Finally, take ibuprofen every 6 hours (assuming you don’t have ulcers or other problems with aspirin-type drugs).
The final issue– realize that your addiction will be right there waiting for you.  Please consider going to AA or NA so that you aren’t left defenseless.  Relapses generally cause more consequences than the initial use.
Take care,
SD

2 Comments

  1. Debbi

    Thanks, I do have valium,soma, and xanax, but I dont take them anymore, do you think any of them would help for awhile?
    THANKS AGAIN, LOADS OF HELP FOR ME
    DEBBI

  2. Debbi

    Its been just 4 days from not taking Suboxone and I just wanted to let whoever know Im doing really good, and the wd was not bad at all (like I thought it would be anyways) just mostly trouble sleeping (kickin of the legs) but thats about it for the worse part for me. But its pretty much over. Hope that helps. Good luck to all.
    Debbi

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.